Nucynta To Tramadol And Vice Versa

Question

Asked by strongcook

Nucynta To Tramadol And Vice Versa

Hi, I am on nucynta for pain management for my migraines. I find that it slows me down often and also have a script for tramadol, which I took before they switched me. I'm interested in trying tramadol again as my headaches have been a bit better. I can't find any info online about if it is safe to take nucynta one day and then tramadol another....I would think I would want to take tramadol for perhaps 3 days to see if I liked it better. I know there is a serontine syndrome risk here...any insight?

Answer

Hello, Kristen,

As I explained to you on the forum, this is not the type of question that can be safely answered by anyone other than your own doctor. Answering it safely requires knowledge of all the medications you take, both prescription and over-the-counter, as well as your complete medical history.

The prescribing information for these medications does indicate that they should not be taken together. This is one reason it is imperative that you ask your doctor this question. The half-lives of these medications and how long they stay in your system must be taken into account, not just which days you take them.

I can tell you that both of these medications have the potential to cause medication overuse headache, regardless of whether you alternate days or not. It's the total number of days per week that we medicate that puts us at risk for MOH. You can find more information on this in Medication Overuse Headache: When the Remedy Backfires.

Please be safe and consult your doctor with this question.

Teri